Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Clozapine is a tricyclic dibenzodiazepine that is efficacious in the management of treatment-resistant chronic schizophrenia (1). Although from a cardiovascular point of view clozapine in general is safe and well tolerated, we report on a case of a fatal pulmonary embolus in a patient treated with clozapine.
Mr. A, a 29-year-old man (6 feet tall, 180 lb) with a longstanding history of schizoaffective disorder and panic disorder with agoraphobia, was treated with a combination of 20 mg/day of olanzapine and 225 mg/day of extended-release venlafaxine as well as clonazepam, 1 mg/day as needed. During a hospitalization for a recurrence of mixed manic and psychotic symptoms and severe self-mutilation, his olanzapine treatment was discontinued. Since he had only partially responded to both risperidone and olanzapine, clozapine treatment was initiated. The other psychotropic medications were continued. Standard titration was used, and his pulse rate was assessed.
After 6 weeks Mr. A had reached a dose of 300 mg/day and had had a good clinical response to clozapine. He then complained of chest pain and was noted to have symptomatic supraventricular tachycardia, which disappeared after cardioversion. He was admitted to a medical unit and hooked up to telemetry equipment. Six hours later he was found collapsed on the floor and failed to respond to resuscitation. An autopsy revealed a large pulmonary saddle embolus. Mr. A had no family history suggestive of a familial coagulopathy or cardiovascular illness except for an aunt who died of sudden cardiac arrest in her 30s. He exercised moderately, was not obese, did not smoke, and had not had surgery recently. He had had a previous episode of supraventricular tachycardia while taking olanzapine, which disappeared spontaneously.
Walker et al. (2) reviewed information gathered between 1991 and 1993 from the Clozaril National Registry of 67,072 patients. The group found that the relative risk of dying from a pulmonary embolus increased by a factor of 5.2 when comparing current users with former users of the medication. This made it the second most common cause of death among current clozapine users, with only death through external causes (accident, homicide, and suicide) occurring more frequently. Looking at all reported adverse reactions among clozapine patients in Sweden between April 1, 1989, and March 1, 2000, Hagg et al. (3) found six cases of pulmonary emboli and six cases of venous thrombosis. They concluded that clozapine might be associated with venous thromboembolism; the risk was highest in the first 3 months of treatment. Despite these interesting epidemiological findings, we know of only two published case reports of pulmonary embolus in clozapine patients (4, 5), both of which described patients with additional independent risk factors for pulmonary embolus. Known risk factors for thromboembolic disease include genetic factors (mainly the factor V Leiden mutation or a high concentration of factor VIII), recent immobilization, recent surgery, pregnancy or the postpartum state, and obesity (6).
Since our patient did not have any of the risk factors for a pulmonary embolus, we wondered if and how clozapine might have been involved in the etiology of his illness. Although one might consider weight gain associated with the medication to be a direct or indirect mechanism, our patient was not obese, and Walker et al. controlled for weight gain in their study. Apparently, there are as yet unknown mechanisms by which clozapine can increase the relative risk for a pulmonary embolus. Furthermore, one wonders if the increased relative risk of a pulmonary embolus is truly specific to clozapine or whether its risk extends to other antipsychotics.
Download citation file:
Web of Science® Times Cited: 23